Illinois, 2014

Hail and Damaging Wind in Illinois, May 21, 2014

May 21, 2014 · NWS PAH · 4 events in 2 counties and zones

An isolated severe thunderstorm occurred ahead of a cold front that extended from northern Indiana southwest across central Illinois to central Missouri. The storm occurred within a corridor of moist and very unstable air just ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred ahead of a cold front that extended from northern Indiana southwest across central Illinois to central Missouri. The storm occurred within a corridor of moist and very unstable air just ahead of the front. Deep-layer wind shear was moderately strong, supportive of organized convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 1:03 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 21, 1:03 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT Wed May 21 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 115 PM CDT WED MAY 21 2014

Surface Based CAPEs have risen into the mid 1K J/kg range.
However, H7 Temps aoa 10C across Semo/Wky may cap convection
there. Best chance will occur tonight when boundary settles
southward, but of course diurnal aid to low level destabilization
will be lost then. Will keep close eye upon swody1 SLGT risk zone,
i.e. mainly northern/eastern counties, where boundary threatens
first.

Pops then carry with the boundary tonight thru Fri night, as it
sags southward and westward, in response to falling heights across
the Ohio Valley and ridging displacement southward/westward.
Streamline analysis reveals perturbations will thus rotate counter
clockwise around the southern U.S. high and overtop the boundary,
inducing chc cat pops, best north/east, least south/west.

80s/60s continue to be the rule, although farthest north/east may
experience the low end range around the 80/60 marks.

.LONG TERM...(Saturday through Wednesday)
Issued at 202 PM CDT WED MAY 21 2014

At the beginning of the extended forecast period (7am Saturday),
the preferred deterministic 12z Wednesday model runs of the
GFS/GEM guidance share a similarity of pushing a shortwave
through the western limb of the high amplitude ridge stretching
from the Gulf Coast to Minnesota/Wisconsin. The effective frontal
boundary is already forecast to be well southwest of the WFO PAH
forecast area during this time, but the GEM and GFS suggest that
an inverted trough over Arkansas is developing in advance of the
shortwave moving along the western limb of the ridge. A small
chance for showers and thunderstorms has been placed along the
western limb of the WFO PAH public grids (more likely in the WFO
PAH Fire Weather grids further west), where elevated convection
will be possible during the day on Saturday.

The NWS Weather Prediction Center (WPC) 1159 am Wednesday discussion
suggests a slower evolution of the mean closed low Sunday into
Monday into the Central Plains from the Eastern Rockies. There is
a subtle difference in the meridional position of the closed low
with the GEM guidance (centered closer to NW quarter of KS)
versus the GFS guidance (centered in south central KS/northern OK)
by 18z Monday. The 12z Wednesday GFS Ensemble splits the
difference and had support from the WPC. The main impact for the
WFO PAH forecast area is that with the exception of Saturday, the
interaction between the aforementioned closed low and ridge keeps
rain chances held at bay until late Monday.

By 00z Tuesday, the GFS Ensemble suggests that the central U.S.
closed low begins to open up and become more progressive, as a
western Canadian trough digs into the northwest U.S. With this in
mind, the ridge gets shifted eastward away from the WFO PAH area,
opening up a better moisture trajectory and increased instability
with sharper lapse rates moving in from the West. Therefore, from
basically Monday/Tuesday onward, a small chance of showers and
thunderstorms remains in the remainder of the forecast.

Utilized a blend of the GEM/GFS/SREF/GEFS guidance for sky, wind,
temperature, dewpoint, QPF, PoPs, etc...for this extended package
issuance.

&&

.AVIATION...
Issued at 115 PM CDT WED MAY 21 2014

Outside of convection, VFR cigs/vsbys should be the rule thru the
period. Have included a low end prob30 for the northern/eastern
terminals (KEVV/KOWB) later tonight, though it was perhaps a
stretch. Fropa afterwards should shift winds from s-sw to w-nw
for the planning period and beyond, with scattered diurnal cu bases
starting to show at the mvfr/vfr threshold toward the end of the
valid time frame.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

LONG TERM...Smith
Hazardous weather outlook, May 21, 3:44 AM CST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
444 AM CDT WED MAY 21 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
444 AM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY EARLY
TONIGHT...OVER SOUTHWEST INDIANA...AS WELL AS PORTIONS OF
SOUTHERN ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WESTERN
KENTUCKY. DAMAGING WIND GUSTS AND HAIL WILL POSE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
FOR THE PENNYRILE REGION OF WESTERN KENTUCKY. ONCE AGAIN...DAMAGING
WIND AND HAIL WILL POSE THE MAIN STORM RISKS.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
FRIDAY THROUGH SATURDAY...MAINLY ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY. WHILE AN
ISOLATED STRONG STORM IS POSSIBLE...SEVERE STORMS ARE NOT
ANTICIPATED.

A CHANCE OF THUNDERSTORMS WILL THEN RETURN TO THE FORECAST ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHWEST INDIANA...SOUTHERN
ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WESTERN KENTUCKY
THIS AFTERNOON EARLY TONIGHT. ACTIVATION MAY ALSO BE REQUIRED
THURSDAY AFTERNOON OVER THE PENNYRILE OF WESTERN KENTUCKY.

In the hours before

Special weather statement, May 21, 3:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT WED MAY 21 2014

ILZ075-076-080>082-212315-
JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...
PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO
431 PM CDT WED MAY 21 2014

SCATTERED THUNDERSTORMS WILL MOVE INTO SOUTHERN ILLINOIS FROM THE
METRO EAST ST. LOUIS AREA...BETWEEN 5 AND 6 PM THIS EVENING...AS
THEY TRACK ALONG ND JUST SOUTH OF INTERSTATE 64. A FEW OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE STORMS
WILL CONTINUE TO TRACK EAST SOUTHEAST AT 45 MPH.
Special weather statement, May 21, 3:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT WED MAY 21 2014

ILZ075-076-080>082-212315-
JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...
PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO
440 PM CDT WED MAY 21 2014

SCATTERED THUNDERSTORMS WILL MOVE INTO SOUTHERN ILLINOIS FROM THE
METRO EAST ST. LOUIS AREA...BETWEEN 5 AND 6 PM THIS EVENING...AS
THEY TRACK ALONG AND JUST SOUTH OF INTERSTATE 64. A FEW OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE STORMS
WILL CONTINUE TO TRACK EAST SOUTHEAST AT 45 MPH.

The radar

The Paducah radar (KPAH), 129 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Perry

When
May 21, 4:20 PM CST to 4:31 PM CST
Where
Perry County, 3 mi N of Pinckneyville to 0.5 mi N of Pinckneyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.123, -89.380

Quarter-size hail fell in a swath from the north side of Pinckneyville to about three miles north of town.

Thunderstorm Wind, Perry

When
May 21, 4:20 PM CST
Where
Perry County, 4 mi N of Pinckneyville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.138, -89.380

Power and cable lines were down.

Hail, Perry

When
May 21, 4:36 PM CST
Where
Perry County, 1 mi E of Pinckneyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.080, -89.362

Hail, Franklin

When
May 21, 4:51 PM CST
Where
Franklin County, 2 mi S of Sesser
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.071, -89.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512305, 512307, 512306, 512308.